Learn how to use Mayo Clinic Connect
Request an Appointment
Anyone on cyclosporin? My creatinine levels have risen dramatically and I’ve been concerned. I know cyclosporin can cause kidney damage, but hoping this is transient and once I am weened off they will return to normal. Experience?
Interested in more discussions like this? Go to the Blood Cancers & Disorders group.
Hi @gg17, I assume you were prescribed cyclosporine to help manage chronic lymphocytic leukaemia and AIHA based on an early discussion you posted on Connect here:
– CLL complicated by autoimmune hemolytic anemia (AIHA) https://connect.mayoclinic.org/discussion/cll-complicated-by-aiha/
I can imagine that you’re concerned about your kidney health. I’m tagging @engelee @rosemarya and @gingerw on this discussion as well to get their insights.
GG, have you talked to your oncologist about creatinine levels and your risk of kidney damage? How long are you supposed to be taking cyclosporine?
@gg17 Good morning! I read through your previous posts with AIHA. Have you had any history of kidney issues before, or signs of compromised kidney function? Not knowing how long you have been on cyclosporin [usually used for organ transplant immunosupressant], was there baseline labwork done before starting it? If it were me, personally, I would check with my doctor, and let them know your concerns. The kidneys are fairly sensitive organs, and pretty critical to good health.
Please let me know what your doctor has to say about the creatinine levels, and your kidney health in general. Sometimes we have to take a medication to treat a condition, that may compromise something else.
Jump to this post
Prior to the CLL rearing it’s head, my kidney function was good. I had creatinine levels around 1.0, but no kidney damage. I had a lot of muscle mass from exercise and weight lifting. Then after hospitalization I lost muscle mass and creatinine levels were about .8. So my GFR was 90 prior to cyclosporin. I developed AIHA, PRCA (parvo), neutropenia and thrombocytopenia (platelets remain around 100,000). The cyclosporin is for the PRCA. The CLL was knocked down in March with rituxan. I am currently seeing a specialist at Mayo. He monitors my creatinine, but I am still concerned because it has been as high as 1.5 and 1.3. Some things I have read state that cyclosporin can cause vasoconstriction and a temporary rise in creatinine. What do I believe?
@gg17 Here is an article from Mayo Clinic about cyclosporine and nephrotoxicity https://www.mayoclinic.org/drugs-supplements/cyclosporine-oral-route/description/drg-20075815
How long has your dr said you would be on a regimen of cyclosporine? You might want to mention to him your concerns. Referring to PRCA, here is an article from the Aplastic Anemia and MDS regarding it, and the treatments https://www.aamds.org/diseases/related/pure-red-cell-aplasia-prca
Perhaps if you can research the reason for developing the PRCA, you will find a more compatible treatment to ease your mind and kidney function.
I hope this helps you a bit, so please let me know what you decide to do, will you please? Keeping a medical journal that shows a timeline of your testing/values/medication commencement or cessation will help paint a clearer picture for everyone. What type specialist are you seeing at Mayo Clinic?
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In